Virginia, 2021

Heavy Snow in Virginia, February 1 to 2, 2021

February 1 to 2, 2021 · NWS MRX · 1 event in 1 county or zone

Snow began to fall across much of southwest Virginia on the morning of February 1 as a low pressure system moved across the region. As a northwest flow developed, snow began to intensify in the mountains that evening, and continued through the night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Snow began to fall across much of southwest Virginia on the morning of February 1 as a low pressure system moved across the region. As a northwest flow developed, snow began to intensify in the mountains that evening, and continued through the night. The terrain had a big impact on the reported snowfall amounts, which were around a foot in some of the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 1, 6:41 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 1, 6:41 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
641 AM EST Mon Feb 1 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today and Tonight)...
Deep mid/upper lvl troughing continues to dominate the eastern
two-thirds of the nation this morning while heights continue to
build across the west. A potent lobe of energy is currently moving
through the Ohio Valley this morning which has been able to
produce light precipitation mostly in the form of light snow
across portions central Kentucky and Tennessee. Latest 08Z
observations show temperatures are mostly in the mid to upper
30's with dewpoints in the low to mid 30's.

For today...upper level energy will continue to rotate around the
upper low with increased low/mid lvl moisture amidst northwest
flow aloft. This will lead to an increase in coverage and
intensity of snow showers today especially this afternoon and into
tonight. -10C to -20C mixing ratios rise to 1-2 g/kg after 18Z
this afternoon and generally continues through 12Z Tuesday. The
combination of intense orographic ascent and some dynamic lift
will create nearly perfect conditions for northwest flow
conditions that last for several hours. Higher terrain locations
will likely receive significant amounts of snow accumulations.
Multiple guidance sources bring well over a foot of snow through
this event mainly above 3500 feet. This seems reasonable and the
official storm total snow forecast generally aligns with WPC. Less
amounts are likely across the high terrain of southwest Virginia
and extreme northeast Tennessee with 1 to 3 inches likely with
locally higher amounts of up to 4 inches. Across the Cumberland
Plateau...amounts of 1-2 inches seem reasonable but are of lower
confidence. Finally, amounts across the valley will range from no
snow to 2 inches. This areas does have the highest uncertainty.
Usually northwest flow patterns are not conducive to high snowfall
across the valley but BUFr soundings depict a highly saturated
low/mid soundings with surface temperatures near or below freezing
and wetbulb temps below freezing. With that said, the northern
valley does have the lowest uncertainty. Also believe there will
be a sharp gradient of snowfall along the foothills of the
Appalachians, but forecasting that is difficult to do.

As far as winter weather headlines...added Monroe and the mountain
zone of Polk County to the advisory for consistency with FFC as
well as increased snow totals in those areas. Added Johnson
County to the Winter Storm Warning given a bit higher confidence
of higher snowfall totals. High temperatures today will be cool
with the expected cloud cover and precipitation, with highs in the
low to upper 30's.

Tonight and Tuesday...upper lvl low continues to move east with
deep northwest flow still in place. Northwest flow snow showers
will continue especially tonight and into Tuesday with additional
high elevation accumulations likely. Low temperatures tonight will
be cold with area-wide low to upper 20's and high temperatures on
Tuesday in the low 30's to low 40's.

Diegan

.LONG TERM...(Tuesday Night through Sunday)...

Upper trough/cutoff low is situated just off the coast of New York
at the start of the period. One last vort lobe will rotate through
the forecast area Tuesday night into Wednesday morning. This should
help keep some sparse snow showers going in the east TN mountains,
but expect any additional accumulations to be negligible compared to
the storm total amounts. Perhaps an additional tenth of an inch or
two could occur.

Upper ridging builds in rapidly during the day Wed, in the wake of
the departing eastern seaboard trough. Decreasing low level moisture
and increasing influence from ridging aloft should yield clearing
skies. Temps may warm into the upper 40s in the south, but will
likely be held in the 30s in the northern valley. At higher
elevations, seriously doubt highs will make it to the freezing mark
given the snowpack that will be present.

For Thursday, a SW-NE oriented western trough will push into the
southern Rockies and western central plains. A strong +160kt jet
streak with this trough will aid in cyclogenesis shifting rapidly
from the central plains into the western Great Lakes Thursday.
Despite the confidence for the location of surface development,
considerable uncertainty exists for the evolution of the system for
Thursday into Friday. The ECMWF is more progressive with the
associated cold front while the GFS is slower. PoPs overall favor
the faster ECMWF, but with uncertainty on how fast the system moves,
opted to leave some PoPs well into Friday night before clearing out
precip. Expect mostly rain Thursday and Thursday night, but cooler
temperatures in southwest VA could produce a mix of rain/snow
showers before turning to all rain. Cold air advection on the
backside of this system Friday evening will turn precip to snow at
all elevations. Questions remain on how much precip will be left
though, and details are too uncertain to hazard to guess potential
impacts there.

Seasonal temps will be seen on Saturday thanks to another surface
low moving through the Ohio river valley. But this front will allow
a very cold air mass to slip south out of Canada. This air mass will
be cold enough to keep highs in the 30s on Sunday, with lows Sunday
night likely falling into the teens to perhaps single digits.

CD

&&

.AVIATION...
12Z TAF DISCUSSION.

Regional radar mosaic is beginning to show snow showers moving
into the area ahead of an upper lvl disturbance. Expect this trend
to continue with snow showers off and on at TYS and TRI through
the day and into tonight. Can't rule out brief periods of snow
showers at CHA but confidence isn't high enough to mention in the
TAF. Otherwise, prevailing MVFR conditions are expected through
the entire period at TYS and TRI with some potential of IFR at
times. May even see some improvements to VFR at CHA but this will
be much later in the period. Northwest winds will remain in the 5
to 10 knot range with gusts up to 20 possible at CHA.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             39  28  42  25  47 /  10  10   0   0   0
Knoxville McGhee Tyson Airport, TN  36  27  38  23  41 /  60  50   0   0   0
Oak Ridge, TN                       37  27  39  24  43 /  40  30   0   0   0
Tri Cities Airport, TN              35  25  34  20  38 /  80  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 1 PM EST Tuesday for Cherokee.

TN...Winter Weather Advisory until 1 PM EST Tuesday for Claiborne-
     East Polk-Grainger-Hamblen-Hancock-Hawkins-Jefferson-North
     Sevier-Northwest Blount-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Sullivan-Washington.

     Winter Storm Warning until 1 PM EST Tuesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for Bledsoe-Marion-Morgan-Sequatchie.

     Winter Weather Advisory until 7 AM EST Tuesday for Campbell-
     Scott.

VA...Winter Weather Advisory until 1 PM EST Tuesday for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Feb 1, 4:03 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EST Mon Feb 1 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
403 AM EST Mon Feb 1 2021 /303 AM CST Mon Feb 1 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Snow showers will spread across eastern Tennessee, southwest
Virginia, and western North Carolina today and tonight. These
showers, especially in the mountains, will continue into Tuesday.
Periods of moderate to heavy snow will occur in the east Tennessee
mountains today, mainly in the Smokies. Light snow is expected
elsewhere in the plateau, southwest Virginia, and portions of the
east Tennessee valley near the foothills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue on Tuesday for the east Tennessee
mountains before tapering off Tuesday evening. Storm total snow
amounts of 10 to 12 inches are expected in the east Tennessee
mountains, with locally higher amounts possible in the Smokies.
Amounts will be less in the adjacent foothills, as well as the
plateau, southwest Virginia, and parts of western North Carolina.
In those areas, 1 to 3 inches are expected, with locally higher
amounts possible.

Winter Storm Warnings and Advisories have been issued across the
region, see those products for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but snowfall
reports Today through Tuesday are welcomed.

In the hours before

Local storm report, Feb 1, 10:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     SNOW             CLEVELAND               35.18N 84.87W
02/01/2021  E0.7 INCH        BRADLEY            TN   PUBLIC

            SOCIAL MEDIA REPORTS OF 1/2 TO 3/4 OF AN
            INCH ON GRASSY SURFACES.

&&
Local storm report, Feb 1, 10:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     SNOW             OOLTEWAH                35.06N 85.09W
02/01/2021  E0.1 INCH        HAMILTON           TN   PUBLIC

            DUSTING ON GRASSY SURFACES.

&&
Local storm report, Feb 1, 10:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     SNOW             KNOXVILLE               35.97N 83.95W
02/01/2021  E0.1 INCH        KNOX               TN   PUBLIC

            DUSTING IN CERTAIN GRASSY SPOTS AND ON SOME
            SURFACES.

&&
Local storm report, Feb 1, 10:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1036 AM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             JONESVILLE              36.69N 83.12W
02/01/2021  M0.5 INCH        LEE                VA   TRAINED SPOTTER

&&
Local storm report, Feb 1, 10:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 AM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             3 N COHUTTA             35.00N 84.96W
02/01/2021  E1.5 INCH        BRADLEY            TN   PUBLIC

            MEASURED ON A VEHICLE PARKED OVERNIGHT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
February 1, 11:00 AM EST to February 2, 10:00 AM EST
Where
Wise forecast zone
Reported by
Public
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

On High Knob in the Chaparral community, 13 inches of snow was reported. In lower elevations of Wise County, between 2 and 4 inches was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931864.